ISO a Life: Life is Tough (Humira Side Effects)

I've Been Sick

For some time now I've had rheumatoid arthritis. A year ago my doctor prescribed Humira. And it was wonderful. For about 9-10 months. Then all hell broke loose. I got some pustules on my hands and I went into the urgent care clinic because I couldn't get into my doctor. They misdiagnosed me with folliculitis and told me that they didn't treat it. I should just "scrub real hard" when I showered. Yeah. That worked real well. It spread. Everywhere. You can probably guess what I think of that doctor.

After about 4 weeks I was finally diagnosed properly. The original diagnosis had skewed my doctor's opinion cause she'd never seen these symptoms before. It wasn't until I spoke with the RA nurse practitioner that I found out what was wrong. She had seen it once before.

Drug induced psoriasis caused by Humira. From the top of my scalp to the bottom of my feet. I was a mess. And it itched.

First, my RA meds were stopped. I became very fatigued but the doctors couldn't do anything about it. Then I was sent to a dermatologist and started on steroid ointments. Talk about messy and time consuming. Oh, and it was about this time that I started losing my hair. Almost all of it. I mean, major male pattern baldness.

Now this was during the summer and I was wearing a lot of tank tops (spots be damned!). I also walked the dog (a tan pomeranian). After a while, I noticed that the rashes on my arms were clearing up. Hmm, tank tops, dog walking, clear skin on arms? I mentioned it to my doctor and she prescribed UV light therapy. Yep. It's exactly what you think it is. Three times a week I go the dermatologist's office and stand inside a machine that gives me a tan.

As things stand right now, I am spot free from my waist up. And my hair is growing back! I have a beautiful tan and the rashes on my legs have faded quite a bit. My palms and the bottom of my feet are taking longer. They look, and feel, severely chapped but they have improved. The doctor said that they take longer to heal and in a couple of months my nails should begin to grow out normally again as well.

My RA doctor has prescribed Arava to be taken every other day. I'd been taking codeine since the meds were stopped. I was taking Arava every day while injecting the Humira every other week. Don't even get me started on injecting myself! The anticipation was the worst. I'd sit there for several minutes just looking at the device and breathing deeply. But I had to stop the Arava at the same time as the Humira because my liver panel skyrocketed. When the spots clear up completely I'll begin Enbril infusions. Lucky me. Well, at least I got a tan for the first time in my life.

UPDATE

I wrote the above a couple of months ago but did not post it. As it turns out, I can not take Enbril because it also has a possible psoriatic side effect. It is listed on the drug information on the doctor's computer. This side effect was not listed on the info that came with Humira. Maybe they didn't know about it yet. Oddly enough it treats psoriasis as well.

My hands and feet are very much improved and I have about an inch of hair now. Yay!

Wednesday I had a flare up in my left shoulder that felt like it was pulling on the muscle in my upper arm. Vicodin helped me through the worst two days and then I switched to a low dose of codeine.

It's kind of hard to be in a good mood when you're in pain. It also wakes me up at night. I'm afraid to take very much codeine or vicodin so I try to just live with the pain but the mood does suffer. I'd love to be well rested and and pain free.

Source

Comments 4 comments

FlourishAnyway profile image

FlourishAnyway 3 years ago from USA

I definitely feel empathy for you, Attani. I do not have RA but have MS and my meds caused more problems than they were helping. Ultimately I decided to stop using them because of the horrendous side effects. Getting by on positive vibes. I do hope you continue to do better. Best wishes to you as you seek to flourish anyway.


Attani profile image

Attani 4 years ago from Silicon Valley Author

@Joyce, good luck!

@Brenda, thank you! :)


Brenda Durham 4 years ago

Thanks Attani for the info.

Rated this hub UP.

I also have R.A. and am having a dilemma about meds.

I wish you the best!


Joyce mclain 4 years ago

you have practically just told my story!! head to toe, total nail involvement, while on humira. it staerted after 2 yrs on Humira. I stopped humira 3 weeks ago, (i relate to the shot anxiety, humirs HURTS! very PAINFULL INJECTION! light box today, messy ointments, ive been on prednisone 17 years I have RA. But Im seeing rheum at shands gainsville Univ Fla...they are gonna get me straight i hope!

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working